Connect
MJA
MJA

Laptop dermatitis

Niranthari Chinniah and Pablo Fernández-Peñas
Med J Aust 2011; 194 (7): 371.
Published online: 4 April 2011

A 20-year-old man presented with a well defined, brown, mildly erythematous, reticulated patch lesion on his left thigh (Figure). Although livedo reticularis could be suggested, the clinical presentation was in keeping with erythema ab igne.

On questioning, the patient described the frequent use of a laptop on his thighs, with the heat source on the left side. Erythema ab igne can be precipitated by any heat source (eg, hot water bottles, heating pads). We recommended that he cease using the laptop directly on his lap or place the laptop on a hard surface.

Clinicians should be aware of this condition to avoid unnecessary medical examinations, and users of laptops should be advised about the effect of heat on their skin.

[[{"type":"media","view_mode":"media_large","fid":"39839","attributes":{"alt":"","class":"media-image","typeof":"foaf:Image"}}]]
  • Niranthari Chinniah1
  • Pablo Fernández-Peñas2

  • Skin and Cancer Foundation Australia (Westmead), Sydney, NSW.


Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.